New Mexico, 2017

Blizzard and Heavy Snow in New Mexico, March 23 to 24, 2017

March 23 to 24, 2017 · NWS ABQ · 25 events in 24 counties and zones

A low pressure system developing off the California coastline on the 22nd shifted quickly east into New Mexico on the 23rd and forced strong west to southwest winds across much of the state. This system intensified rapidly as it crossed the southern Rockies through the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A low pressure system developing off the California coastline on the 22nd shifted quickly east into New Mexico on the 23rd and forced strong west to southwest winds across much of the state. This system intensified rapidly as it crossed the southern Rockies through the 24th. Strong north to northwest winds then impacted eastern New Mexico as the storm shifted into Texas and Oklahoma. Peak wind gusts averaged 60 to 70 mph. A couple thunderstorms near the Texas border with southeast New Mexico produced outflow winds near 70 mph with blowing dust and small hail. The most impressive aspect of the storm was the deep conveyor belt of moisture that wrapped around the upper low and slammed the Sangre de Cristo Mountains and Raton Ridge with blizzard conditions. Snowfall rates up to two inches per hour occurred for around 10 hours along with wind gusts near 60 mph. This produced blizzard conditions for several hours and resulted in the closure of Interstate 25 at Raton Pass and portions of state highways 4, 72, and 150.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 23, 11:07 AM MST, 23 minutes earlier.

Area forecast discussion, Mar 23, 11:07 AM MST, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1207 PM MDT Thu Mar 23 2017

.AVIATION...
18Z TAF CYCLE
An upper level low pressure system will reach the Four Corners this
afternoon, pass eastward along the CO/NM border tonight, then deepen
remarkably in the lee of the Sangre de Cristo Mountains early Friday.
A Pacific cold front will also cross from the west today, before a
strong back door cold front plunges southward through the eastern
plains on Friday morning. Scattered to numerous rain and mountain
snow showers along and west of the central mountain chain today will
spread eastward along the CO/NM border tonight with mountain
obscurations, then favor the northern mountains eastward on Friday.
There will also be isolated thunderstorms today along and west of the
central mountain chain. Wind gusts from 35 to 55 kt are expected in
many places today and Friday, except for gusts to 60 kt possible over
northeast areas behind the cold front on Friday. Blowing dust will
probably create areas of MVFR and IFR conditions across the eastern
plains this afternoon and Friday. Further, a few inches of snow is
expected in the northern mountains tonight into Friday, except for
several inches near the CO border.

44

&&

.PREV DISCUSSION...1109 AM MDT Thu Mar 23 2017...
.UPDATE...
Raised temperatures across central and eastern zones for this
afternoon. Strong cold front a little slower than anticipated.
Could be damaging wind gusts in the stronger showers and isolated
thunderstorms developing just ahead of the cold front this
afternoon. CHJ

&&

.PREV DISCUSSION...327 AM MDT Thu Mar 23 2017...
.SYNOPSIS...
Big weather changes such as windier, cooler, and possible wetter
condtions will follow as a series of incoming storm systems
impact New Mexico. The first storm system will impact the state
today through Friday with strong winds central and east followed by
precipitation favoring northern and western areas. The northern
mountains will be favored for snow showers tonight. The second storm
will clip the northern tier producing some snow showers across the
northern mountains Saturday night into Sunday. The third more
potent, long living system will impact the state Tuesday through
Thursday of next week.

&&

.DISCUSSION...
The first incoming storm system will deepen this morning as it dives
across the Great Basin, crossing NM this aftn before exiting
tonight. Strong to damaging winds will develop this aftn across
central and eastern areas where several wind and fire weather
highlights have been issued through Friday (see fire weather
discussion below).

Meanwhile, precipitation will develop north and
west today as the storm bears down on the state...with snow showers
favoring the higher terrain/mountainous areas north and
west....moreso the northern mtns tonight into early Fri. Some
isolated thunderstorms could develop this aftn along and west of the
centrl mtn chain and the extreme far SE Plains. As the system passes
across the state before exiting tonight, look for temps to plummet at
least 20-30 degrees today and Friday.

Sat will see a brief break in unsettled weather as an upper level
ridge builds over the area allowing temps to rebound 10-20 degrees.
The second storm system will clip the northern half of the state Sat
night into Sunday...with some precipitation favoring northern areas
followed by breezes central and east. The third more potent storm
system looks to be long lasting with widespread impacts across the
state Tues through Thursday. It is possible that this system could
produce widespread rain/snow showers along and north of the I-40
corridor. By the time the system exits out, another one will follow
giving NM another persistent round of unsettled weather through the
end of the week.

&&

.FIRE WEATHER...
Weather conditions will deteriorate today as an upper level trough
races toward New Mexico. A cold front will approach from the west
with showers and thunderstorms taking shape in central, north
central, and west central portions of NM this afternoon. However,
ahead of the frontal boundary, warm and well above average
temperatures will prevail in the eastern plains of NM with a
pronounced dry slot aloft moving overhead. In addition, a belt of
very strong winds aloft will work into this area and mix down to the
surface. This will exacerbate the warm, dry and critical to severe
nature of this event. There is some uncertainty on the extent of how
dry the atmosphere will get over the eastern plains, especially
since very high surface dewpoints are currently in place. Yet, with
gusts of 60 to 65 mph and the above normal temperatures and
sufficient fuel loading, a Red Flag warning seems prudent for
eastern NM zones today.

The cold front will sweep into eastern NM tonight into Friday,
finally dropping temperatures back below normal, and ultimately
raising humidity. Temperatures will turn cold enough for some of the
lingering showers to also change over to snow before they exit,
mainly in the northern mountains and toward the Raton Pass. While
humidity will raise and temperatures will be cooler in eastern NM on
Friday, the winds behind the cold front will be brutal with gusts of
60 and perhaps 70 mph possible along the eastern tier of NM into
west TX. Winds will also stay strong farther west to the central
zones of NM, albeit not nearly as severe as in the eastern plains.
The temperatures cool some in the Rio Grande valley, but conditions
will remain quite dry in addition to the strong winds, and thus a
Fire Weather Watch will be hoisted for FWZ106 with this forecast
package.

A welcome, albeit brief, respite from the strong winds will arrive
on Saturday as a short wave ridge aloft traverses NM. Temperatures
will rebound back above normal by 5 to 10 degrees across the
forecast area, and good to excellent smoke ventilation is expected
amidst the rising mixing heights.

The next Pacific disturbance will be a fast-moving system, crossing
NM Saturday night with winds aloft spiking again and another shot of
cooler temperatures and precipitation. The drop in temperatures and
the attendant precipitation will not be as substantial as
today/tonight's system. Winds and humidity could briefly kiss
critical thresholds in some east central zones Sunday afternoon.

The repetitive cycle will continue into next week as another short
wave ridge builds in early Monday, only to be followed by another
disturbance during the middle of next week. This trough would have
better potential to dig slightly farther south and be a bit
deeper/stronger, potentially yielding more precipitation.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 9 PM MDT this evening for the following
zones... NMZ521-523-526>529-531>540.

Red Flag Warning until 7 PM MDT this evening for the following
zones... NMZ103-104-108.

Wind Advisory until 9 PM MDT this evening for the following zones...
 NMZ512-514-515-519-520-522-524-525-530.

High Wind Watch from Friday morning through Friday evening for the
following zones... NMZ527-530-531-534-535.

Fire Weather Watch from Friday afternoon through Friday evening for
the following zones... NMZ106.

&&
Hazardous weather outlook, Mar 23, 3:25 AM MST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
425 AM MDT Thu Mar 23 2017

NMZ501>540-241100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
425 AM MDT Thu Mar 23 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect this afternoon for the Sangre De
Cristos...the northeast and east central plains where low humidities
combined with strong winds and above normal temperatures will create
critical fire weather conditions.

A storm system deepening across the Great Basin will arrive in New
Mexico today strengthening as it crosses the state before departing
Friday. Strong to damaging southwest winds are anticipated this
afternoon until sunset across much of central and eastern New Mexico.
Rain and mountain snow will favor the western and northern mountains
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Temperatures will turn cooler with lingering snow showers across the
northern mountains and persistent strong winds central and east on
Friday. Activity will gradually taper down Friday evening as the
system exits to the east. Two more upper level systems will bring
windier, wetter and cooler conditons to New Mexico Saturday night and
Sunday and Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

01

The radar

The Cannon AFB radar (KFDX), 83 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

16 high wind, 3 thunderstorm wind, 3 heavy snow, 3 blizzard. Local standard time, as filed.

High Wind, Far Northeast Highlands

When
March 23, 11:30 AM MST to 5:00 PM MST
Where
Far Northeast Highlands forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS

Raton airport.

High Wind, Central Highlands

When
March 23, 12:00 PM MST to March 24, 12:00 PM MST
Where
Central Highlands forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Public

An extended duration of high winds was reported from Clines Corners to Harvey Ranch and Duran. A peak wind gust to 70 mph was reported at Harvey Ranch and 59 mph at Clines Corners. Sustained winds as high as 55 mph were reported near Duran.

High Wind, Southwest Chaves County

When
March 23, 12:15 PM MST to 2:45 PM MST
Where
Southwest Chaves County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

Dunken.

High Wind, Albuquerque Metro Area

When
March 23, 12:28 PM MST to 12:32 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

A brief virga shower that passed over the Albuquerque Sunport enhanced strong winds in the area with a peak gust to 67 mph. The area around Placitas also reported strong winds with gusts up to 63 mph.

High Wind, Quay County

When
March 23, 1:00 PM MST to March 24, 1:00 PM MST
Where
Quay County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS

An extended period of powerful wind gusts as high as 74 mph impacted much of the Interstate 40 corridor from Montoya to Tucumcari. Sustained winds were as high as 51 mph. Fortunately no significant damage or power outages were reported.

High Wind, Chaves County Plains

When
March 23, 1:00 PM MST to 4:30 PM MST
Where
Chaves County Plains forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Public

Powerful wind gusts up to 77 mph were reported along the U.S. Highway 285 corridor from near Mesa to Roswell. Several stations reported wind gusts in the 65 to 75 mph range with sustained winds near 50 mph.

High Wind, Estancia Valley

When
March 23, 1:00 PM MST to 2:30 PM MST
Where
Estancia Valley forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS

The Moriarty airport reported sustained winds as high as 46 mph while Stanley reported a peak wind gust up to 61 mph.

High Wind, Northeast Highlands

When
March 23, 1:00 PM MST to 5:00 PM MST
Where
Northeast Highlands forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS

Sustained winds as high as 44 mph were reported for a few hours around Las Vegas. A peak wind gust to 62 mph was reported north of Tecolotito.

High Wind, Union County

When
March 23, 2:00 PM MST to March 24, 4:30 PM MST
Where
Union County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

Clayton reported an extended period of wind gusts near 60 mph.

Thunderstorm Wind, Roosevelt

When
March 23, 2:47 PM MST to 2:57 PM MST
Where
Roosevelt County, 1.85 mi WSW of Dora
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.920, -103.360

Thunderstorm outflow winds of 72 mph at Dora.

Thunderstorm Wind, Curry

When
March 23, 3:05 PM MST to 3:12 PM MST
Where
Curry County, 4.15 mi S of Clovis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.350, -103.200

A thunderstorm near Clovis produced heavy rainfall, pea size hail, blowing dust, and a peak wind gust up to 60 mph.

Thunderstorm Wind, Curry

When
March 23, 3:05 PM MST to 3:30 PM MST
Where
Curry County, 0.9 mi NE of (Cvs)cannon Afb
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -103.310

Thunderstorm outflow winds peaked at 67 mph at Cannon AFB.

High Wind, Roosevelt County

When
March 23, 3:30 PM MST to 5:30 PM MST
Where
Roosevelt County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS

Strong winds developed over Roosevelt County behind a departing line of showers and thunderstorms. Sustained winds as high as 45 mph were reported for a couple hours.

High Wind, Curry County

When
March 23, 4:00 PM MST to 7:00 PM MST
Where
Curry County forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS

Strong winds developed over Curry County behind a departing line of showers and thunderstorms. Sustained winds as high as 44 mph with gusts up to 60 mph were reported for a few hours.

High Wind, Sandia/Manzano Mountains

When
March 23, 4:00 PM MST to March 24, 7:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Public

Observations around Sandia Park reported peak wind gusts up to 66 mph for an extended period early on the 24th. The top of the Sandia Peak tramway reported a peak wind gust to 60 mph late on the 23rd. Light snowfall amounts accompanied the strong winds above 8,000 feet.

High Wind, De Baca County

When
March 23, 8:00 PM MST to March 24, 8:00 AM MST
Where
De Baca County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

The CSBF Fort Sumner location reported an extended period of peak wind gusts as high as 70 mph. Sumner Lake saw wind gusts as high as 61 mph.

High Wind, Eastern Lincoln County

When
March 23, 9:00 PM MST to March 24, 2:40 AM MST
Where
Eastern Lincoln County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

The CSBF Transwestern Pump station reported peak wind gusts up to 62 mph with sustained winds up to 47 mph for several hours.

Heavy Snow, Upper Rio Grande Valley

When
March 23, 10:00 PM MST to March 24, 5:00 AM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
CoCoRaHS

Numerous observers in the area from Taos to Questa reported 3 to 8 inches of snowfall with snowfall rates as high as two inches per hour. The 1-day total of 8 inches at Taos broke the old record of 5 inches from 1920.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
March 23, 10:00 PM MST to March 24, 6:00 AM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
CoCoRaHS

Numerous observations all along the west slopes of the Sangre de Cristo Mountains reported between 10 and 22 inches of snowfall. The area around Questa picked up nearly 2 feet of snowfall in less than 12 hours.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
March 23, 10:00 PM MST to March 24, 9:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Public

The Santa Fe Ski Basin and SNOTEL sites reported between 18 and 22 inches of snowfall with rates near two inches per hour. Strong winds were also reported across the high terrain.

Blizzard, East Slopes of the Sangre de Cristo Mountains

When
March 24, 12:00 AM MST to 5:00 AM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
CoCoRaHS

Numerous reports of whiteout conditions with strong winds and snowfall rates near two inches per hour. Snowfall amounts ranged from 10 to 16 inches in the area from Black Lake to Angel Fire and Eagle Nest. Peak wind gusts up to 54 mph were reported at the Angel Fire airport. Power outages occurred for several hours through the morning of the 24th.

Blizzard, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
March 24, 12:00 AM MST to 6:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Public

The high terrain of Taos County experienced whiteout conditions with high winds and snowfall rates near two inches per hour. Snowfall amounts ranged from 16 to 22 inches in the area from near Questa to Red River and the Taos Ski Valley. A peak wind gust to 63 mph was reported on Kachina Peak. Power outages occurred for several hours through the morning of the 24th.

Blizzard, Raton Ridge/Johnson Mesa

When
March 24, 12:00 AM MST to 1:00 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Trained Spotter

The higher terrain along the Colorado border from near Costilla to Raton Pass and Capulin experienced whiteout conditions with high winds and snowfall rates near two inches per hour. Snowfall amounts ranged from 6 to 12 inches. A peak wind gust up to 68 mph was reported with the snowfall around Des Moines. Drifts up to 3 feet were reported at Capulin. Interstate 25 was closed for several hours at Raton Pass due to blizzard conditions.

High Wind, Harding County

When
March 24, 5:00 AM MST to 9:00 AM MST
Where
Harding County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

Mills Canyon.

High Wind, Lower Rio Grande Valley

When
March 24, 5:30 AM MST to 7:00 AM MST
Where
Lower Rio Grande Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS

Socorro airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677233, 677234, 677241, 677237, 677242, 677243, 677244, 677245, 677247, 677226, 677228, 677229, 677252, 677251, 677253, 677249, 677293, 676475, 676476, 676477, 676470, 676471, 676472, 677296, 677270.